The Dark Side of Hormonal Birth Control

The oral contraceptive or “birth control” pill is one of the most popular forms of contraception for women in South Africa. It is also one of the easiest and simplest to use, and provides a solution to a bunch of concerns ranging from irregular menstrual cycles, to acne, to protection from unwanted pregnancy. It’s so common for your gynecologist to address your sexual health concerns by prescribing ‘the pill’, but how often do we consider the negative side-effects of these medications on our mental health? I, for one, can share a horrible experience of oral contraceptives on my mental health. 

Back in February, my GP recommended that I go on the pill for a variety of reasons, mostly due to a really bad breakout that wouldn’t budge. I only lasted about a week before experiencing severe panic attacks that I thought were just linked to pre-University stress. The anxious feelings kept looming and only got worse the longer I was on the pill. Having been in this situation before, I immediately knew why my anxiety was in full-swing… the culprit: the pill. Now, I understand that it could very well have been other factors, but as soon as I stopped taking the pill, I slowly started returning to a more stable mental state. Coincidence? I think not. 

Apparently, I’m not the only woman to experience such extreme mental side-effects after taking a hormonal oral contraceptive. It has been reported that many women have noted a change in their moods since starting the pill. Many have noted that, since being on the pill, they’ve felt more anxious, depressed or have experienced some really intense mood swings. “Since being on the pill, I’ve just had a lot of days where I’m sad for nothing, which I never really experienced before… I also get upset or angry a lot quicker than before,” a 21-year-old law student from UCT reflects. Another student at UCT (23) explains how “[she] felt a lot more anxiety” before switching to a weaker birth control pill, which she is currently on. 

Yet, despite many women experiencing these mental troubles, it remains the side-effect least spoken about. Before going on the pill, I discussed my mental health concerns with my GP, who then assured me that birth control pills shouldn’t give me any problems of the mental type. I didn’t blame her, after all, how could we be so sure that the medication was the cause of such severe anxiety in me. Research isn’t exactly conclusive and it still seems to be a widespread debate amongst scientists. Unfortunately, the research efforts seem to slow down from there. 

So, why aren’t we further researching the link between mental disorders and the use of oral contraceptives? I do acknowledge the scientific research done thus far, but it remains purely academic and not incorporated into accessible information. Not all doctors agree about the effects of the pill in causing depression and anxiety; some say yes, while others say that we simply lack concrete evidence. The existence of a possible link would sure help as a heads-up for when deciding which form of contraception is best. It’s important for us to know.

Even when researching on your own, finding clear answers about whether or not oral contraceptives cause these mental problems is extremely difficult. There seems to be no ‘yes’ or ‘no’ answer. Scientists that have studied this link, have suggested that since mental health problems (such as depression) are already quite common and since human beings are so unique, there can never be a clear-cut answer.  Another reason given is based on the fact that different types of birth control pills contain different synthetic hormones and different strengths of those hormones. This could make research on their effects more challenging.    

Difficulties aside, the majority of studies conducted on this link were from the 1960’s to 90’s. The modern-day birth control pill has come a long way since then and if it has become as developed and improved as scientists claim, then so should its studies. The contemporary female requires updated information that includes possible negative effects on their mental health.

Since we cannot find a scientifically-proven answer yet, I’m not encouraging you to throw away your birth control pills! However, since it is a hormonal contraceptive, doctors do admit that it might have an impact on our moods. It’s therefore up to you to make a conscious decision and to see for yourselves whether or not it will work for you. 

Only you know your body and what it can handle, and only you know your mental health. Just remember that no two people are the same and that, just because it didn’t work for someone you know, it doesn’t mean that it won’t work for you. The best that you can do is be completely open with your doctor when finding the right contraceptive and make sure that your mental health isn’t taking a beating. 

 

 

Links to further personal research:

www.medicalnewstoday.com

https://ideas.ted.com/how-the-birth-control-pill-affects-your-mood/

https://www.sciencenews.org/article/taking-birth-control-teen-linked-depression-complicated